Dialogue Volume 12 Issue 3 2016 - Page 13

New legislation aims to curb abuse of fentanyl patches photo: istockphoto.com N ew legislation is now in effect which aims to make it more difficult for patients to abuse or divert their fentanyl patches. The Safeguarding our Communities Act (Fentanyl Patch for Patch Return Policy), 2015 requires physicians who prescribe fentanyl patches to participate in a program which is already informally operating in 45 Ontario communities. Under the Patch4Patch program, patients with a prescription for fentanyl would only be given new patches of the drug when they turn in used patches to their pharmacist. The bill was primarily prompted by fentanyl’s role in the rising number of accidental overdose deaths. Fentanyl has been blamed for 655 deaths across Canada between 2009 and 2014, with most deaths appearing to be the result of valid prescriptions being abused – either by the patient or by someone using the patches intended for the patient. The Patch4Patch program requires close collaboration between physicians and pharmacists. For example, physicians must note on all prescriptions for fentanyl patches where the patient intends to fill the prescription (i.e., which pharmacy), and the physician must notify the pharmacy that each prescription has been written (e.g., by faxing a copy). For more specific guidance about the requirements of the leg- islation, please read the fact sheet developed by the College and the Ontario College of Pharmacists for their members at www.cpso.on.ca. Subsequent prescriptions can only be filled by the pharmacist if the used patches from the previous prescription are returned (there are limited exceptions). Whenever fewer patches are returned than were prescribed, the pharmacist must notify the physician. Unlike other opioids, abuse of fentanyl (by smoking, burning, or cutting it up) destroys the patch. In theory, a patient who has abused or sold their patches will not be able to return them to the pharmacy. If a pharmacist suspects that a returned patch is counterfeit or has been tampered with, they are expected to notify the prescribing physician, and may take additional steps, including contacting the pol